Seeing Red? Long-term vision problems linked to Viagra

Researchers have found that a high dose of Viagra (sildenafil citrate) can cause retinal damage on a cellular level resulting in color vision problems.

Excessive use of the drug could result in long-term vision problems that are potentially irreversible. Study findings were published in the fall issue of Retinal Cases.

A study was conducted based upon a case of a 31-year old patient who suffered red-tinted vision in both eyes shortly after taking significantly more than the recommended dose of sildenafil citrate. The patient was diagnosed with persistent retinal toxicity due to the drug and despite treatment, has not had any improvement more than a year after the incident.

Researchers used high-tech imaging to examine the patient’s retina and were able to see the microscopic injury to the cones of the retina. The findings should help doctors to be aware of the potential cellular changes in patients and allow them to better educate patients about adhering to the recommended dosage.*

Speak Your Mind

*